Hail, Alfalfa
- When
- September 15, 5:15 PM CST
- Where
- Alfalfa County, Carmen
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.580, -98.460
A plume of warm and very moist air moved north and west over Oklahoma. A strong cap had developed over the panhandles and into western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A plume of warm and very moist air moved north and west over Oklahoma. A strong cap had developed over the panhandles and into western Oklahoma. However, a strong mid-level wave arrived during the peak heating hours, allowing for enough erosion of the cap for widespread thunderstorms to develop from west-central into north-central Oklahoma. Many of the thunderstorms became severe, and large hail, up to golf-ball size, was reported over several areas, with one strong wind gust reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 15, 5:12 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 612 PM CDT WED SEP 15 2010 .AVIATION... WINDS MAY BECOME ERRATIC FOR A BRIEF TIME THIS EVENING IS STORMS DEVELOP OUTFLOW BOUNDARIES THAT MOVE ACROSS PARTS OF THE AREA. MEANWHILE... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF THE AREA TONIGHT AND THURSDAY... BUT CHANCES TOO LOW FOR MENTION AT SOME TAF LOCATIONS. A COLD FRONT WILL MOVE ACROSS PARTS OF OKLAHOMA AND STALL THURSDAY. && .PREV DISCUSSION... /ISSUED 346 PM CDT WED SEP 15 2010/ DISCUSSION...MAIN CHALLENGE IS ANTICIPATING THE COVERAGE OF STRONG THUNDERSTORMS THIS EVENING. A PLUME OF VERY WARM MID LEVEL AIR HAD CAPPED WESTERN OKLAHOMA TODAY...BUT A WELL TIMED MID LEVEL WAVE WAS PUSHING TOWARD THE EASTERN EDGE OF THE CAP BY MID AFTERNOON. CUMULUS HAD DEVELOPED ALONG A TROUGH AXIS...AND SEVERAL RUNS OF SHORT RANGE NUMERICAL MODELS PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS IN OUR AREA...ESPECIALLY NORTHERN OKLAHOMA. ALTHOUGH SURFACE WINDS ARE VEERED TO A SOUTHWESTERLY DIRECTION...THE WILL BACK DURING THE EVENING...AND THE MID LEVEL TROUGH WILL ENHANCE SHEAR PROFILES. GIVEN THE QUALITY OF LOW LEVEL MOISTURE AND LOW LEVEL INFLOW...THERE SHOULD BE A PRONOUNCED SEVERE WEATHER POTENTIAL FOR SEVERAL HOURS. AGAIN...THE MAIN QUESTION IS THE COVERAGE OR NUMBER OF STORMS. STORMS ARE MOST LIKELY TO THE NORTH AND WEST OF OKLAHOMA CITY...BUT MAY ALSO REACH OKLAHOMA CITY...ESPECIALLY BY LATE EVENING AND OVERNIGHT. STORMS FORMING FARTHER SOUTHWEST WILL BE HIGHER BASED...AND MAY TEND TO DIMINISH MORE QUICKLY AS THEY APPROACH THE RED RIVER AND WESTERN NORTH TEXAS...BUT THERE WILL BE A THREAT OF SEVERE WINDS WITH ANY STORMS IN THAT REGION. THE MODEL SOLUTIONS DIVERGE REGARDING ADDITIONAL THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT. THE NAM FOCUSES MORE HEAVILY ON THE LOW LEVEL FRONTAL ZONE IN SOUTHWEST OKLAHOMA...WHILE THE GFS FOCUSES IN MID LEVEL ASCENT AND UPGLIDE OVER THE FRONT INTO NORTHERN OKLAHOMA. BOTH MECHANISMS WILL LIKELY YIELD PRECIPITATION...ESPECIALLY AS WARM MID LEVELS MAY PREVENT THE SOUTHWEST OKLAHOMA ACTIVITY FROM GROWING UPSCALE AND CUTTING OFF THE RETURN MOISTURE FARTHER NORTH. WE ADJUSTED THE POP GRIDS TO REFLECT THIS THINKING. OTHERWISE...THE FORECAST IS LARGELY UNCHANGED. PRECIPITATION CHANCES DIMINISH FRIDAY AS A MID LEVEL RIDGE BECOMES WELL ESTABLISHED. THIS RIDGE SHOULD STEER TROPICAL STORM KARL INTO MEXICO...KEEPING ALL OF ITS INFLUENCE WELL SOUTH OF OUR AREA. THE NEXT WEAK FRONT LOOKS TO ARRIVE THE MIDDLE OF NEXT WEEK. A STRONGER SURFACE HIGH WAS NOTED TODAY IN NORTHWEST CANADA...WITH EARLY MORNING TEMPERATURES BELOW FREEZING...BUT THIS AIR MASS IS FORECAST TO SLIDE JUST TO OUR NORTH AND EAST...LEAVING US WITH TEMPERATURES NEAR AVERAGE OF ABOVE AVERAGE FOR LATE SEPTEMBER. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 90 68 92 / 40 20 20 10 HOBART OK 69 92 67 92 / 30 30 20 10 WICHITA FALLS TX 71 95 67 94 / 20 20 20 10 GAGE OK 64 87 66 95 / 10 30 30 20 PONCA CITY OK 66 85 65 89 / 60 10 20 10 DURANT OK 68 93 69 94 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/25/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT WED SEP 15 2010
OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
345 PM CDT WED SEP 15 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...
MAINLY ALONG AND NORTH OF INTERSTATE 40.
DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA BY EARLY THIS EVENING
AND WILL REACH THE INTERSTATE 40 CORRIDOR BY EARLY THURSDAY
MORNING. THE INSTABILITY AND VERTICAL WIND SHEAR ARE EXPECTED TO BE
ADEQUATE TO SUPPORT A FEW SEVERE STORMS MAINLY ACROSS NORTHERN
OKLAHOMA. THE STRONGEST STORMS... WHICH WILL MOST LIKELY OCCUR
DURING THE LATE AFTERNOON AND EVENING HOURS... COULD PRODUCE BRIEF
WIND GUSTS TO NEAR 65 MPH AND QUARTER SIZE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY MAINLY
NORTH OF INTERSTATE 40. A FEW STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STORMS MAY LINGER INTO FRIDAY. DRY WEATHER IS
EXPECTED DURING THE WEEKEND AND INTO EARLY NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 524 PM CDT WED SEP 15 2010 OKZ005>007-152245- WOODS OK-ALFALFA OK-GRANT OK- 524 PM CDT WED SEP 15 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT AND WOODS COUNTIES. AT 520 PM CDT...A BROKEN LINE OF SHOWERS WAS DEVELOPING FROM THE KANSAS STATE LINE NEAR WALDRON...DOWN TO JUST EAST OF DACOMA...MOVING EAST AT 25 MPH. THESE SHOWERS MAY EVOLVE INTO THUNDERSTORMS BY 6 PM AND PRODUCE STRONG WIND GUSTS. SEVERE WEATHER IS ALSO POSSIBLE IF STORMS CAN DEVELOP AND MATURE. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3700 9790 3656 9830 3654 9878 3701 9834
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED SEP 15 2010
OKZ014-152300-
ROGER MILLS OK-
539 PM CDT WED SEP 15 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.
AT 539 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF REYDON...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3575 10000 3577 10000 3578 10000 3578 9968
3556 9969 3559 10001 3574 10001SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT WED SEP 15 2010
OKZ014-152315-
ROGER MILLS OK-
556 PM CDT WED SEP 15 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.
AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER REYDON...
MOVING EAST AT 15 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3575 10000 3576 10000 3575 9964 3553 9967
3558 10001 3574 10001The Vance AFB radar (KVNX), 35 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was reported by KWTV-9.
The hail was reported along Highway 58.
No damage was reported with the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257178, 257179, 257190, 257180, 257182, 257183, 257184, 257186.